Alert archive / Illinois / Flash Flood Warnings in 2023

Flash Flood Warning 13, NWS Quad Cities, IA

September 26, 2023Jo Daviess County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Sep 26, 2023, 7:37 PM CDT for Jo Daviess County, Illinois. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2023, 7:37 PM CDT (00:37 UTC)
Expired
Sep 27, 2023, 1:07 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Jo Daviess County, IL

The radar

The Quad Cities radar (KDVN), 96 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 7:49 PM CDTRAIN 4.34 Nw Stockton, IL
Sep 26, 8:51 PM CDTRAIN 5.14 Nw Stockton, ILUpdated report. Still raining.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2023-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2023-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

632 
WGUS53 KDVN 270037
FFWDVN
ILC085-270645-
/O.NEW.KDVN.FF.W.0013.230927T0037Z-230927T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
737 PM CDT Tue Sep 26 2023

The National Weather Service in Quad Cities has issued a

* Flash Flood Warning for...
  Northeastern Jo Daviess County in northwestern Illinois...

* Until 145 AM CDT Wednesday.

* At 737 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Stockton, Woodbine, Scales Mound, Apple River, Schapville, Canyon 
  Camp, Apple Canyon Lake, Apple River Canyon State Park and 
  Stockton Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4251 9000 4249 9001 4245 8999 4240 8999
      4234 8996 4231 8997 4229 9000 4228 9006
      4228 9013 4232 9021 4235 9024 4238 9025
      4251 9031

FLASH FLOOD...RADAR INDICATED

$$

08
4 follow-up statements
670 
WGUS73 KDVN 270132
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
832 PM CDT Tue Sep 26 2023

ILC085-270645-
/O.CON.KDVN.FF.W.0013.000000T0000Z-230927T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jo Daviess IL-
832 PM CDT Tue Sep 26 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT WEDNESDAY 
FOR NORTHEASTERN JO DAVIESS COUNTY...

At 832 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 4 inches of rain have 
fallen. Additional rainfall amounts of 1 to 3 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Stockton, Woodbine, Scales Mound, Apple River, Schapville, Canyon 
  Camp, Apple Canyon Lake, Apple River Canyon State Park and 
  Stockton Airport.

This includes the following streams and drainages...
  Rush Creek, South Fork Apple River, Clear Creek, Apple River, and 
  Wolf Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4251 9000 4249 9001 4245 8999 4240 8999
      4234 8996 4231 8997 4229 9000 4228 9006
      4228 9013 4232 9021 4235 9024 4238 9025
      4251 9031

FLASH FLOOD...RADAR INDICATED

$$

08
226 
WGUS73 KDVN 270242
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
942 PM CDT Tue Sep 26 2023

ILC085-270645-
/O.CON.KDVN.FF.W.0013.000000T0000Z-230927T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jo Daviess IL-
942 PM CDT Tue Sep 26 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT WEDNESDAY 
FOR NORTHEASTERN JO DAVIESS COUNTY...

At 942 PM CDT, Doppler radar indicated between 3 and 5 inches of 
rain have fallen across the warned area. Flash flooding is ongoing 
or expected to begin shortly. Shortly before 9 PM, the public 
reported 5.1 inches of rain had fallen 4 miles northwest of 
Stockton, Illinois.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Stockton, Woodbine, Scales Mound, Apple River, Schapville, Canyon 
  Camp, Apple Canyon Lake, Apple River Canyon State Park and 
  Stockton Airport.

This includes the following streams and drainages...
  Rush Creek, South Fork Apple River, Clear Creek, Apple River and 
  Wolf Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4251 9000 4249 9001 4245 8999 4240 8999
      4234 8996 4231 8997 4229 9000 4228 9006
      4228 9013 4232 9021 4235 9024 4238 9025
      4251 9031

FLASH FLOOD...RADAR INDICATED

$$

08
558 
WGUS73 KDVN 270426
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
1126 PM CDT Tue Sep 26 2023

ILC085-270645-
/O.CON.KDVN.FF.W.0013.000000T0000Z-230927T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jo Daviess IL-
1126 PM CDT Tue Sep 26 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT WEDNESDAY 
FOR NORTHEASTERN JO DAVIESS COUNTY...

At 1126 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 3 and 6 inches of rain 
have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Stockton, Woodbine, Scales Mound, Apple River, Schapville, Canyon 
  Camp, Apple Canyon Lake, Apple River Canyon State Park and 
  Stockton Airport.

This includes the following streams and drainages...
  Rush Creek, South Fork Apple River, Clear Creek, Apple River and 
  Wolf Creek.  Flash flood guidance strongly suggests that Rush 
  Creek is experiencing flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4251 9000 4249 9001 4245 8999 4240 8999
      4234 8996 4231 8997 4229 9000 4228 9006
      4228 9013 4232 9021 4235 9024 4238 9025
      4251 9031

FLASH FLOOD...RADAR INDICATED

$$

Gibbs
890 
WGUS73 KDVN 270607 RRA
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
107 AM CDT Wed Sep 27 2023

ILC085-270617-
/O.CAN.KDVN.FF.W.0013.000000T0000Z-230927T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jo Daviess IL-
107 AM CDT Wed Sep 27 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN JO DAVIESS 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4251 9000 4249 9001 4245 8999 4240 8999
      4234 8996 4231 8997 4229 9000 4228 9006
      4228 9013 4232 9021 4235 9024 4238 9025
      4251 9031

$$

Gibbs

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 6:38 PM CDT, 59 minutes earlier.

Area forecast discussion, Sep 26, 6:38 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
638 PM CDT Tue Sep 26 2023

...00Z AVIATION UPDATE...

.SHORT TERM...(This evening through Wednesday)
Issued at 138 PM CDT Tue Sep 26 2023

Key Message:

1) Cutoff low continues to gyrate over the area, bringing continuous
showers/storms to the area. Some of these storms may be strong to
severe.

This Afternoon and Tomorrow...

The cutoff low that we have been forecasting for a week now has
finally centered itself over the area. Energy will continue to
gyrate around the low, with near-stationary boundaries draped
over the area, assisting in a full column of lift. Thus, we should
see another day of scattered showers and storms, with a larger
spatial footprint possible today. Also, we have the potential to
see strong to severe storms, which the SPC has highlighted areas
along and east of the Mississippi River in a Marginal Risk for
Severe Weather (level 1/5).

The severe threat this afternoon is low-end, but worth mentioning,
as we can see isolated severe hail/wind. The limiting factor with
the threat revolves around the lack of shear. Deep layer shear
generally ranges between 10-20 KTs, with LLVL shear even lower. So,
storm mode will generally be scattered pop-and-drop thunderstorms.
Granted, we will have sufficient instability present, ranging
between 1000-2000 CAPE, which should help some storms quickly fire
up and become strong. As was mentioned in the previous discussion,
freezing levels will remain low, which will help with the hail
potential. Model sounding analysis indicates that most storms
shouldn't have vigorous updrafts, which should also help hail to
slowly grow through the updraft and possibly reach severe limits. In
either case, most storms that form should drop small hail and
produce gusty winds. There will also be a non-zero tornado threat,
as this upper low should provide enough spin to get a few landspout
or weak tornadoes. Confidence in this remains low, as LLVL shear
is very low. Although, it is still worth mentioning, especially
for parts of northwest Illinois.

While PWATS will not be extreme, they will generally hover between
1.00-1.25" for much of the area, with the 12z KDVN sounding clocking
in at 1.13". This, along with slow storm motion, will allow for
quick rainfall, some of which will be heavy at times. The WPC also
highlights our area in a Marginal Risk for Excessive Rainfall. Thus,
localized heavy rain and flash flooding will be possible, especially
in our north. Therefore, we are forecasting the potential for
between 1-3" of rain today/tonight for areas in the north.

Tonight, the low continues to slowly drift west, with the upper low
forecast to be centered over the Chicago Area tomorrow. Thus,
shower/storm activity will shift east with this, leaving our far
east border with Chicago seeing the best chance for any
precipitation early tomorrow. Given this system
remains overhead, the winds remain light and variable. While
confidence remains low, there will be a risk for patchy dense fog
once again tonight, especially in areas that have seen recent
rainfall. For the most part, we will remain dry tomorrow, with a
mix of clouds/sun. Temperatures will remain in the upper 60s
(north) to mid 70s (south).

.LONG TERM...(Wednesday night through Tuesday)
Issued at 138 PM CDT Tue Sep 26 2023

Key Message:

1. Quiet stretch of weather after this upper low passes through,
with little to no precipitation chances and above normal
temperatures.

Discussion:

Long term forecast remains dull, as an upper ridge sets up over the
Great Lakes Region through the second half of this week. This will
transition into an Omega Block, keeping us under high pressure for
an extended period of time. With the upper ridge overhead, a deep
wave will develop over the west coast. This will be the feature to
watch whenever this block breaks apart. Although, we are not
expecting this to happen until mid-late next week. As is expected,
guidance has timing issues on the breakdown of the blocking pattern.
This will be the next best chance for precipitation in the next week.

In either case, this will be a beautiful stretch of weather,
compared to the last week. While the increase in precipitation was
much needed, we will luckily transition from this gloomy weather to
nice and warm weather. Temperatures will trend well above normal
through this time period, with temperatures in the mid-upper 80s for
a few days. This will be coupled with little to no cloud cover as
well. Enjoy the weather through the next week!

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 638 PM CDT Tue Sep 26 2023

A compact area of low pressure aloft will continue to churn over
our region tonight through Wednesday afternoon before shifting off
to the east late Wednesday. Scattered showers and thunderstorms
continue early in the TAF period, mainly for areas along and east
of the Mississippi River. The latest high-resolution models
indicate that only DBQ will see additional showers tonight.
However, widespread fog and low ceilings are expected tonight into
early Wednesday morning for all area TAF terminals, especially
for areas that received appreciable rainfall today. MVFR/IFR
visibility reductions are expected, with IFR ceilings. Some models
are suggesting ceilings could dive to the LIFR range late
tonight, but confidence isn't quite high enough to include in TAFs
at this time.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SHORT TERM...Gunkel
LONG TERM...Gunkel
AVIATION...Schultz
Hazardous weather outlook, Sep 26, 2:23 PM CDT, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
223 PM CDT Tue Sep 26 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-271930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
223 PM CDT Tue Sep 26 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Numerous slow-moving showers and thunderstorms are expected over
the area with some being capable of heavy rainfall and localized
flooding. Some storms may present an isolated severe risk of
quarter size hail and 60 mph wind gusts. A couple of brief
tornadoes or funnel clouds are also possible in far eastern Iowa
and northern Illinois, mainly this afternoon into early evening.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Wednesday: Patchy dense fog is possible early in the morning. Isolated
thunderstorms are also possible, mainly east of the Mississippi
River. The main risk will be lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening for
hail and possible tornadoes. We also appreciate any rainfall
reports over one inch.

GENERAL STORM MOTION OF THE DAY:

Variable storm motions around 10 mph.

Gunkel

In the hours before

Local storm report, Sep 26, 5:23 PM CDT, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
523 PM CDT Tue Sep 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     Hail             2 NNW Warner            41.45N 90.40W
09/26/2023  E0.50 inch       Henry              IL   Trained Spotter

            Occurring right now.

&&
Local storm report, Sep 26, 5:26 PM CDT, 2 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
526 PM CDT Tue Sep 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     Hail             2 N Coal Valley         41.48N 90.45W
09/26/2023  E0.25 inch       Rock Island        IL   Trained Spotter

            Occurring right now.

&&
Local storm report, Sep 26, 5:29 PM CDT, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
529 PM CDT Tue Sep 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     Hail             Coal Valley             41.45N 90.45W
09/26/2023  E0.70 inch       Rock Island        IL   Public

            Some hail to dime size. A LOT of pea sized
            hail.

&&
Local storm report, Sep 26, 5:30 PM CDT, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
530 PM CDT Tue Sep 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     Hail             2 ESE Coal Valley       41.44N 90.42W
09/26/2023  M0.88 inch       Henry              IL   Trained Spotter

&&
Local storm report, Sep 26, 6:10 PM CDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
610 PM CDT Tue Sep 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     Hail             Moline Quad-City Airpor 41.45N 90.50W
09/26/2023  E1.00 inch       Rock Island        IL   Public

            Delayed report. At the intersection of U.S.
            6 and I74.

&&
Local storm report, Sep 26, 6:54 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
654 PM CDT Tue Sep 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     Rain             1 SSE Edmore            42.54N 90.68W
09/26/2023  M1.75 inch       Dubuque            IA   Trained Spotter

            Occurred between 445 and 630 PM.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 8:26 PM CDTSpecial Weather StatementDVNJo Daviess49 min
Sep 26, 9:29 PM CDTSpecial Weather StatementDVNJo Daviess46 min
Sep 26, 10:15 PM CDTFlash Flood WarningDVNCarroll, Jo Daviess3 hr
Sep 27, 3:07 AM CDTSpecial Weather StatementDVNBureau68 min
Sep 27, 4:05 AM CDTFlash Flood WarningDVNBureau6 hr

Nearby

Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.